Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 105, NWS Albuquerque, NM

October 23, 2000Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 23, 2000, 4:40 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 23, 2000, 4:40 PM MDT (22:40 UTC)
Expired
Oct 23, 2000, 5:30 PM MDT
In force
50 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Curry County, NM, Roosevelt County, NM

What was reported inside it

TimeReportWhereRemark
Oct 23, 5:20 PM MDTHail 0.75Elida, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 11:45 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 232239
SVRABQ
NMC009-041-232330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
440 PM MDT MON OCT 23 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO
  CENTRAL ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 530 PM MDT

* AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM IN THE KENNA AREA OR ABOUT 5 MILES SOUTH OF ELIDA...
  MOVING NORTH TO NORTHEAST AT 25 MPH. OTHER STRONG THUNDERSTORMS WERE
  LOCATED IN THE CLOVIS AND PORTALES AREAS.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ELIDA AT 445 PM MDT
  
* OTHER LOCATIONS IN THE WARNING INCLUDE DORA...CANNON AFB AND ARCH

HEAVY RAINS FROM THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS
FLOODING IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. A FLASH FLOOD
WARNING IS IN EFFECT FOR THIS AREA UNTIL 600 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT MONDAY
EVENING FOR SOUTHEASTERN AND EASTCENTRAL NEW MEXICO.

LAT...LON 3388 10383 3376 10367 3395 10307 3471 10307
          3422 10360

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:45 PM MDT, 55 minutes earlier.

Area forecast discussion, Oct 23, 3:45 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT MON OCT 23 2000

WILL KEEP THE FLASH FLOOD WATCH HOISTED ACROSS THE ECNTL AND NE
PLAINS TONIGHT. SURFACE BOUNDARY DRAPED ACROSS THE EASTCENTRAL PLAINS
SHOULD SERVE AS FOCUS FOR ADDITIONAL HEAVY RAINS TONIGHT. WILL FOREGO
ANY SNOW HIGHLIGHTS ACROSS THE NORTHERN MOUNTIANS AS SNOW LEVELS JUST
NOT LOW ENOUGH FOR WIDESPREAD ADVISORY-TYPE ACCUMULATIONS FOR MOST
POULATIONS CENTERS. STILL THINK "SEVERAL" INCHES A GOOD BET ABOVE
9000 OR 9500 FEET.

BRIEFLY, UPPER LOW NEAR KPHX LIFTS SLOWING N-NEWD ON TUESDAY, BEFORE
ACCELERATING NEWD TUE NIGHT AND WED AS NORTHERN BRANCH SHORT WAVE
PICKS IT UP. WATER VAPOR LOOP SHOWING NICE INTRUSION OF MID-LEVEL DRY
AIR WRAPPING AROUND THE LOW AND INTO THE WCNTL/SW ZONES. BEST LIFT
WILL REMAIN FOCUSED ALONG THE EASTERN BORDER AND ACROSS THE NORTHERN
HALF TONIGHT AND WILL KEEP POPS IN THE LIKELY/CATEGORICAL RANGE.
INTERESTING TO NOTE SECONDARY LOW/SPEED MAX ON BACKSIDE OF MAIN
SYSTEM.

WILL KEEP CHANCE OF SHOWERS NCNTL/NE ON WED, SLIGHT CHANCE REMAINDER
OF THE EAST AND NORTH. PARTLY CLOUDY SOUTHWEST. CYC CURVED NWLY FLOW
ON THU/FRI WITH CHANCE OF SHOWERS MAINLY EAST AND NORTH.  DRY WX SAT.

ABQ WB 047/063 044/064 045 41653
SAF WE 042/058 037/059 037 41764
TCC TE 050/064 048/067 044 41+75

.ABQ...FLASH FLOOD WATCH TONIGHT NMZ006-007-012-013-018-020-021.

In the hours before

Special weather statement, Oct 23, 11:30 AM MDT, 5 hours 10 minutes before
NMZ012-013-016-018>021-240000-

NORTH AND CENTRAL NEW MEXICO HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1130 AM MDT MON OCT 23 2000

SEVERE THUNDERSTORM THREAT...THUNDERSTORMS ARE POSSIBLE ACROSS THE
EAST CENTRAL PLAINS AND THE CHAVES COUNTY PLAINS.

SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO
SPIN OVER ARIZONA.  PLENTY OF LOW TO MID LEVEL MOISTURE
CONTINUES TO ROTATE NORTHWARD ACROSS NEW MEXICO.  IN ADDITION A
COLD FRONT WAS DRAPED ACROSS NORTHEAST NEW MEXICO.  THIS HAS
ENHANCED THE UPSLOPE CONDITIONS OVER THE EAST.  ALSO THIS HAS
INCREASED THE DIRECTIONAL SHEAR OR THE TURNING OF WINDS WITH HEIGHT
OVER AND NEAR THE OUTLOOK AREA.

COUNTIES WHERE SPOTTERS MAY BE REQUIRED...
...EASTERN NEW MEXICO...
SAN MIGUEL     QUAY     GUADALUPE    DEBACA
CURRY          CHAVES   ROOSEVELT    LINCOLN

SPOTTER ACTIVATION...MAY BE REQUIRED TODAY FROM ROUGHLY EAST OF
A SANTA ROSA TO ROSWELL LINE.

...CENTRAL NEW MEXICO...
NONE

...WESTERN AND NORTHERN NEW MEXICO...
NONE

THIS OUTLOOK PERTAINS TO THE NORTHERN TWO THIRDS OF NEW MEXICO.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 6:36 AM MDTSevere Thunderstorm WarningABQGuadalupe54 min
Oct 23, 7:25 AM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel65 min
Oct 23, 7:51 AM MDTFlash Flood WarningABQGuadalupe, Quay, San Miguel114 min
Oct 23, 8:25 AM MDTSevere Thunderstorm WarningABQQuay, San Miguel50 min
Oct 23, 10:55 AM MDTSevere Thunderstorm WarningABQCurry, Quay65 min
Oct 23, 11:11 AM MDTSevere Thunderstorm WarningABQRoosevelt64 min
Oct 23, 12:14 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt61 min
Oct 23, 12:18 PM MDTTornado WarningABQSan Juan27 min
Oct 23, 12:44 PM MDTTornado WarningABQSan Juan31 min
Oct 23, 1:14 PM MDTFlash Flood WarningABQCurry, Roosevelt2 hr
Oct 23, 1:38 PM MDTSevere Thunderstorm WarningABQSan Juan52 min
Oct 23, 3:10 PM MDTFlash Flood WarningABQChaves, Curry, De Baca, Guadalupe, Harding, Quay and 3 more3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.